Montana, 2011

High Wind in Montana, May 27, 2011

May 27, 2011 · NWS BYZ · 1 event in 1 county or zone

A progressive west/southwest shortwave brought high winds to the far eastern portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A progressive west/southwest shortwave brought high winds to the far eastern portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 2:20 PM MST, 1 hour earlier.

Area forecast discussion, May 27, 2:20 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT FRI MAY 27 2011

.SHORT TERM...VALID FOR SAT AND SUN...

RELATIVELY MINOR CHANGES TO THE FORECAST TODAY WITH COOL AND
UNSETTLED PERIOD STILL ON TRACK.

UPPER LOW SHIFTS EASTWARD TODAY AND TONIGHT...KEEPING AREA UNDER
CYCLONIC FLOW...ALLOWING FOR A BIT EXTRA LIFT TO COUNTER DOWNSLOPE
FLOW. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
ACROSS CENTRAL AND EASTERN ZONES. SHOWERS ARE ALSO EXTENDING INTO
WESTERN ZONES WHERE HEATING AND OROGRAPHIC LIFT ARE COUNTERING
DOWNSLOPE FLOW. HAVE MAINTAINED GOING POPS FOR THIS AFTERNOON.

WINDS HAVE STRENGTHENED ACROSS MUCH OF THE REGION AS SURFACE LOW
DEEPENS IN NORTH DAKOTA. WINDS ARE EXPECTED TO TAPER OFF FROM EAST
TO WEST AFTER DARK. AS THE LOW PUSHES EASTWARD LATER TONIGHT AND
SATURDAY THE DOWNSLOPE FLOW DIMINISHES AND A CONVERGENCE ZONE DEVELOPS
BETWEEN THE LOW IN NORTH DAKOTA AND THE APPROACHING PACIFIC LOW.
ALTHOUGH PWATS ARE NOT GREAT...HAVE KEPT POPS HIGH THROUGH
SATURDAY WITH LIGHTER QPFS...SINCE ADDITIONAL SURFACE MOISTURE IS
PLENTIFUL. THE BACKING FLOW SHOULD ALSO ALLOW FOR MOUNTAIN SNOW
LEVELS TO FALL TO AROUND 7KFT SATURDAY NIGHT.

THE NEXT DEEP PACIFIC LOWS DROPS INTO NORTHERN NEVADA SATURDAY
NIGHT AND IS STILL ON TRACK TO IMPACT THE REGION ON SUNDAY AND
MONDAY. ONLY MINOR ADJUSTMENT TO POPS AND QPF WERE NECESSARY FOR
THIS SYSTEM AT THIS TIME. THE PATH DOES SEEM TO BE WAVERING A
BIT...RESULTING IN DIFFICULTY PINNING DOWN BEST POTENTIAL...BUT IT
DOES APPEAR AS THOUGH IT SHOULD STILL BRING GOOD PRECIP CHANCES TO
THE ENTIRE REGION. THE MOUNTAIN PRECIP REMAINS A BIT
UNCERTAIN...WITH MORE SNOW ABOVE 8000 FEET AND ABOVE WITH THIS
STORM. OTHERWISE...1 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS
THE REGION...ESPECIALLY OUT EAST. THIS SYSTEM MOVES OFF TO THE EAST BY
LATE MONDAY NIGHT...WITH POPS TAPERING OF FROM WEST TO EAST
OVERNIGHT.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGHOUT THE
PERIOD...WITH COOLEST TEMPERATURES ON SUNDAY AND MONDAY UNDER THE
NEXT STRONG PACIFIC LOW PRESSURE SYSTEM. GILSTAD

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

UPPER LEVEL RIDGE REMAINS IN CONTROL ACROSS THE REGION FOR THE
EXTENDED PERIOD BEGINNING TUESDAY. THERE CONTINUE TO BE SOME
DIFFERENCES IN STRENGTH...TIMING...AND EXACT TRACK OF THE RIDGE
AXIS...BUT LOOK PRETTY CLOSE OVERALL. MODELS FAVOR MUICH WARMER
AND DRIER CONDITIONS UNDER THE RIDGE. CONSISTENCY OF MODELS
RESULTED IN LITTLE IN THE WAY OF CHANGES...OTHER THAN TO CONTINUE
TO TREND TEMPS UPWARD. TUESDAYS HIGH TEMPS WILL BE IN THE MID
60S...AND CLIMB TO AROUND FOR THURSDAY AND FRIDAY. THESE WARMER
TEMPERATURES WILL INITIATE A MORE RAPID SNOWMELT IN THE
MOUNTAINS...WHICH WILL HELP KEEP THE RIVERS AT A HIGHER LEVEL. WE
WILL CONTINUE TO MONITOR RIVERS AND SNOWMELT FOR ANY ADDITIONAL
FLOODING. GILSTAD

&&

.AVIATION...

PREDOMINANT VFR CONDITIONS EXPECTED ACROSS THE REGION THIS
AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. SHOWERS WILL LINGER INTO THE EVENING HOURS AFTER
00Z...BUT WILL DIE OUT TONIGHT DUE TO DOWNSLOPE FLOW. STRONG WEST
WINDS WILL ALSO CONTINUE INTO THE EVENING HOURS...BUT WILL
DECREASE AFTER SUNSET TONIGHT. EXPECT WINDS THIS AFTERNOON OVER 40
KNOTS AT KLVM...NEAR 40 KNOTS AT KBIL...AND 35 KNOTS OR LESS AT
TERMINALS EAST OF KBIL. MOUNTAIN OBSCURATIONS WILL PERSIST THROUGH
THE NIGHT TONIGHT DUE TO MOIST SOUTHWEST FLOW. LEACH

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 041/056 041/054 043/053 040/066 046/072 048/079 050/077
    67/T    58/T    88/T    30/B    00/U    01/B    12/T
LVM 037/052 036/053 039/057 037/067 042/074 045/076 046/074
    68/T    58/T    88/T    30/B    00/B    01/B    12/T
HDN 042/060 042/058 044/055 040/069 047/074 050/081 051/078
    76/T    58/T    88/T    30/B    00/U    01/B    12/T
MLS 043/057 042/059 047/055 041/067 049/073 053/081 054/080
    66/T    46/T    88/T    60/B    00/B    01/B    12/T
4BQ 041/060 043/058 045/056 040/068 048/076 052/081 053/081
    55/T    48/T    88/T    50/B    00/U    01/B    12/T
BHK 041/058 042/057 044/052 040/066 048/073 051/080 054/082
    65/T    45/T    88/T    70/B    00/B    01/B    12/T
SHR 037/055 038/052 042/054 037/065 045/070 048/076 049/073
    55/T    58/T    88/T    30/B    00/U    01/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE MONDAY
      NIGHT FOR ZONES 28>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE MONDAY
      NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 27, 2:44 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT FRI MAY 27 2011

MTZ028>042-056>058-063>068-WYZ098-099-282145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
344 PM MDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN HIGH OR FLOODED ACROSS
THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

ALSO...STRONG AND GUSTY WEST WINDS ARE EXPECTED FROM BILLINGS TO
LIVINGSTON THROUGH LATE THIS EVENING WITH WIND GUSTS TO 35 MPH
AROUND BILLINGS AND TO 45 MPH AROUND LIVINGSTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE WEATHER PATTERN TO REMAIN UNSETTLED WITH SHOWER AND
THUNDERSTORM ACTIVITY SATURDAY EXPECTED TO PRODUCE LESS RAINFALL
THAN THE STORMS EARLIER THIS WEEK. ON SUNDAY...A MUCH STRONGER
SYSTEM BRINGS MORE MOISTURE BACK TO THE REGION WITH AN INCREASING
THREAT OF HEAVY RAIN SUNDAY THROUGH MONDAY NIGHT. HEAVY SNOW IN
AREA MOUNTAINS IS ALSO POSSIBLE SUNDAY THROUGH MONDAY NIGHT.

FLOODING ISSUES WILL BE SLOW TO IMPROVE ACROSS THE AREA AS WARMER
TEMPERATURES LATE NEXT WEEK INCREASE MOUNTAIN SNOW MELT...KEEPING
WATER LEVELS RUNNING HIGH. BE SURE TO CHECK FOR ROAD CLOSURES
BEFORE TRAVELING. USE EXTREME CAUTION IF TRAVELING IN RURAL
LOCATIONS. ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fallon

When
May 27, 3:20 PM MST
Where
Fallon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340248.